Texas, 2020

Hail in Texas, April 19, 2020

April 19, 2020 · NWS FWD · 27 events in 9 counties and zones

Thunderstorms developed in the vicinity of a warm front across Central Texas the morning of April 19, followed by a second round of storms across northeastern portions of the region along a cold front the afternoon of the 19th. Several storms became severe in each event, producing mainly large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed in the vicinity of a warm front across Central Texas the morning of April 19, followed by a second round of storms across northeastern portions of the region along a cold front the afternoon of the 19th. Several storms became severe in each event, producing mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 19, 4:57 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 19, 4:57 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
557 AM CDT Sun Apr 19 2020

.SHORT TERM... /NEW/

Update:

The forecast setup outlined in the previous discussion below
remains on track with chances for strong/severe storms today.

Fog has become widespread enough to warrant the issuance of a
Dense Fog Advisory in Central Texas; it'll run through 9 AM. In
the past hour, a batch of high-based showers developed around
Abilene which has now spread into North Texas. While thunderstorms
are possible with this activity, perhaps more consequential
ascent can be identified via cooling cloud tops on infrared
satellite roughly from San Saba to Austin. This lift associated
with low-level warm advection at the nose of a modest 30 kt LLJ
will impinge on Central Texas over the next few hours and should
result in eventual initiation of deeper convection rooted a bit
lower, around 700-850mb. It's worth noting that recent runs of the
HRRR have progressively delayed onset of initiation until mid or
late morning, at which point cells would nearly be east of the CWA
from their start. This is an outlier, and the HREF and other CAM
solutions have been rather consistent with developing Hill Country
and Concho Valley convection between 6-8 AM and sending it
eastward through our Central Texas zones. This forecast has been
maintained as the most likely scenario. There are however, some
indications that a pocket of weak cold advection and drier air
near 700mb could impede development and result in a less eventful
scenario more reminiscent of recent HRRR output. Otherwise, some
redevelopment along the cold front across our northeast and
eastern zones still is in the cards this afternoon and early
evening before all activity finally shifts east.

-Stalley

Previous Discussion:
/Through Sunday Night/

A round of strong/severe thunderstorms is expected to affect
parts of Central and East Texas this morning, with additional
scattered storms possible in North Texas this afternoon.

A progressive shortwave is allowing a surface low to deepen
across the Panhandle region as of midnight. Low-level southerly
flow has strengthened in response, and is in the process of
ushering a warm front northward through Central Texas. Just south
of this boundary, widespread fog and low stratus exist as moist
advection occurs within a cool boundary layer. Temperatures across
the southeastern half of the forecast area will remain steady or
rise slightly overnight as this boundary moves through, with
perhaps some patchy dense fog and drizzle occurring east of I-35
through daybreak.

In response to strong warm advection within an intensifying LLJ to
our southwest, elevated convection is expected to develop across
part of the Texas Hill Country around or shortly before daybreak.
Development will be aided by lift from the approaching shortwave,
which will simultaneously act to steepen mid-level lapse rates to
around 7.5 C/km. Fast mid-level flow associated with this impulse
will contribute to strong speed shear through the column which
should be more than capable of quickly organizing convection
while maintaining robust updrafts. A convective cluster or
complex should be the result, which would traverse areas south of
I-20 from daybreak through midday. A severe threat would exist
with this activity with a potential for large hail, and possibly
damaging winds depending on how much momentum can be transferred
to the surface given some weak inhibition still in place. The
slightly elevated nature of convection should limit the tornado
potential with this activity, especially with very weak low-level
buoyancy in place. However, cannot rule out mesovortices existing
within a mature convective complex (should one be able to
organize) which could locally enhance a damaging wind threat.
Confidence in this scenario is rather high, with most HREF
members indicating robust convection across our central Texas
counties evidenced by a local maximum in simulated updraft
helicity tracks. This activity would exit the area to the east by
midday or early afternoon with clearing occurring across our
southern zones.

The surface low associated with this system will meander through
North Texas during the afternoon hours, with the associated
trailing cold front nudging in from the the north. This boundary
may serve as another impetus for convective initiation, mainly
from the DFW Metroplex northeastward where this boundary may
intersect and eventually take over the surface warm front. Dynamic
lift will also be maximized in this area as strong height falls
from the upper trough overspread the Red River Valley. It's
somewhat unclear at this time whether this convection could become
surface-based. However, a supercellular storms mode would
certainly be possible with perhaps some large hail occurring,
particularly northeast of a Sherman to Sulphur Springs line. If
convection can become rooted in the boundary layer, a greater
severe threat may exist with enhanced helicity given the close
proximity of the surface low and warm front. This area will need
to be monitored throughout the day to further assess boundary
layer destabilization, which is the main uncertainty at this time.
All convection is expected to exit the CWA to the east by early
evening with a slightly cooler night in store following the cold
frontal passage.

-Stalley

&&

.LONG TERM... /Issued 309 AM CDT Sun Apr 19 2020/
/Monday and Beyond/

Light east to light and variable winds can be expected on Monday
as the axis of a surface ridge passes across North and Central
Texas. Shallow moisture from previous convection combined with
light winds may yield patchy fog in the morning. Otherwise,
a brief quiet period is expected with seasonable temperatures
Monday and Monday night.

Attention will then turn upstream where the next upper low will
advance east across the Desert Southwest within the southern
branch of a split flow regime. Return flow will begin on Tuesday
in advance of the system, which will draw Gulf moisture northward
once again. Low-end chances of thunderstorms will begin by
Tuesday afternoon as a lead disturbance accelerates out ahead of
the main system. This activity would likely be elevated in nature
with the best potential being near the Red River. We will need to
keep an eye on the position of a dryline, which may provide focus
for isolated thunderstorm development just west of the forecast
area. An easterly storm motion may bring one of these storms into
our western zones late afternoon or Tuesday evening. The presence
of a capping inversion near 850mb, however, will likely make any
surface based convection difficult to perhaps unlikely, so will
keep POPs across the west generally below 20 percent.

Better thunderstorm chances still look to occur on Wednesday as a
stacked low pressure system enters northwest Texas. The system
will be accompanied by a dryline, which will likely be overtaken
by a Pacific front as the stronger forcing arrives, which at this
time is looking like will be by midday. Scattered showers and
storms should develop late morning along the surface boundary west
of I-35, increasing in coverage and intensity along and east of
I-35 in the afternoon due to increasing diurnal instability,
strengthening ascent, and higher levels of available moisture. It
is still a bit too soon to assess all of the specifics regarding
the severe threat, but current guidance suggests that shear and
instability will be sufficient for strong convection with a
potential for some severe storms, particularly given the time of
year. There also could be localized hydrologic issues where the
more intense convection occurs, but the system should be
progressive enough to preclude widespread flooding. Either way,
we will know a lot more once we get through today's forthcoming
activity and better resolution guidance arrives over the next
couple of days.

Precipitation will exit to the east Wednesday night or Thursday as
the system heads across the Mississippi Valley, and will be
followed by another couple of days of dry and seasonable weather
for the second half of the week across North and Central Texas.
Low chances of rain are then expected late Friday or Saturday as
the next upper level system translates the CONUS.

30

&&

.AVIATION... /NEW/
/12z TAFs/

IFR/LIFR cigs have overspread all TAF sites this morning as a
surface warm front makes slow northward progress through the area.
Low cigs with occasional visibility-reducing mist and fog will
continue through 13-14z before some gradual improvement occurs
mid-morning. Scattered showers and storms are expected to develop
west of the TAF sites in the next few hours and spread into the
I-35 corridor, resulting in a few hours of convective impacts at
all airports. Afterwards, improvement to VFR can be expected
around midday as a cold front arrives from the northwest. This
boundary will shift winds to the north, while also causing
additional isolated storms to develop mainly north and east of the
Metroplex TAF sites during the middle of the afternoon. There is
a low chance that a storm could come within 25 miles of DFW/DAL,
and a brief VCTS has been included from 22-00z. Following some
VFR time this evening, additional MVFR/IFR cigs seem likely
overnight with perhaps areas of fog on monday Morning since
moisture will not be scoured by the cold frontal passage.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    81  55  75  59  81 /  40   0   0   5  20
Waco                85  53  77  58  82 /  80   0   0   0  10
Paris               70  55  73  53  77 /  80  30   0   5  20
Denton              78  51  75  56  80 /  30   0   0   5  20
McKinney            77  53  74  56  80 /  40   5   0   5  20
Dallas              81  56  76  59  82 /  40   0   0   5  20
Terrell             78  56  75  56  81 /  60  10   0   5  20
Corsicana           81  58  75  58  81 /  80   5   0   5  10
Temple              86  55  78  58  82 /  80   0   0   0   5
Mineral Wells       83  52  75  56  81 /  30   0   0   5  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CDT this morning for TXZ135-142-
143-146>148-156>162-174-175.

&&

26/30
Hazardous weather outlook, Apr 19, 2:09 AM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
309 AM CDT Sun Apr 19 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200815-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
309 AM CDT Sun Apr 19 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to affect areas mainly south of Interstate
20 this morning through early this afternoon. Some of these storms
could be severe with a potential to produce hail and damaging winds.
Later this afternoon, additional strong or marginally severe
thunderstorms may develop northeast of the DFW Metroplex along a cold
front. Hail would be the main hazard with these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances return Tuesday and continue through early
Thursday. The best storm chances will likely occur on Wednesday, with
a few strong to severe storms possible. More details will become
known over the next couple of days.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested south of Interstate
20 this morning, and east of Interstate 35 this afternoon.

In the hours before

Special weather statement, Apr 19, 6:04 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
704 AM CDT Sun Apr 19 2020

TXZ144-157-159-191230-
Bosque TX-Coryell TX-McLennan TX-
704 AM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCLENNAN...CENTRAL
CORYELL AND SOUTH CENTRAL BOSQUE COUNTIES UNTIL 730 AM CDT...

At 703 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Gates, or near Gatesville, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

 Locations impacted include...
Waco, Gatesville, McGregor, Valley Mills, Crawford, Fort Gates,
Oglesby and South Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3139 9801 3178 9750 3140 9723 3121 9790
TIME...MOT...LOC 1203Z 239DEG 49KT 3138 9777

30
Special weather statement, Apr 19, 6:35 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
735 AM CDT Sun Apr 19 2020

TXZ159-191300-
McLennan TX-
735 AM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR MCLENNAN COUNTY UNTIL 800 AM
CDT...

At 734 AM CDT, Doppler radar was tracking a strong thunderstorm over
McGregor, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

 Locations impacted include...
Waco, Hewitt, Robinson, Bellmead, Woodway, Lacy-Lakeview, McGregor,
West, Mart, Beverly Hills, Lorena, Moody, Riesel, Crawford,
Hallsburg, Northcrest, Gholson, Leroy and Ross.

LAT...LON 3159 9760 3186 9704 3152 9680 3129 9739
TIME...MOT...LOC 1234Z 241DEG 42KT 3146 9739

Dunn

The radar

The Ft Hood radar (KGRK), 80 km away, was scanning. The volume nearest the first event began at 12:47 UTC.

Open the radar archive at this moment

Event by event

27 hail. Local standard time, as filed.

Hail, McLennan

When
April 19, 6:46 AM CST
Where
McLennan County, 0.91 mi NE of McGregor
Measured
0.75 in hail
Reported by
Public
Coordinates
31.440, -97.410

A public report indicated dime sized hail 2 miles west of McGregor, TX.

Hail, McLennan

When
April 19, 6:52 AM CST
Where
McLennan County, 2.24 mi NE of McGregor
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.450, -97.390

A member of the broadcast media reported quarter sized hail in the city of McGregor, TX.

Hail, McLennan

When
April 19, 6:55 AM CST
Where
McLennan County, 0.59 mi W of South Bosque
Measured
1.75 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.480, -97.290

Broadcast media had multiple reports of golf ball sized hail along Highway 84 near the city of Woodway, TX.

Hail, McLennan

When
April 19, 7:22 AM CST
Where
McLennan County, 2.33 mi SSE of Bellmead
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.547, -97.070

Hail, Freestone

When
April 19, 8:29 AM CST
Where
Freestone County, 1.89 mi ESE of Butler
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.660, -95.920

Fire and rescue reported quarter sized hail in the city of Butler, TX.

Hail, Anderson

When
April 19, 8:58 AM CST
Where
Anderson County, 2.38 mi NNW of Tucker
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.710, -95.750

Emergency management reported golf ball sized hail near the intersection of FM 645 and County Road 2908.

Hail, Anderson

When
April 19, 9:03 AM CST
Where
Anderson County, 3.25 mi WSW of Palestine
Measured
1 in hail
Reported by
Public
Coordinates
31.730, -95.680

A public report indicated quarter sized hail approximately 3 miles west-southwest of the city of Palestine, TX.

Hail, Anderson

When
April 19, 9:03 AM CST
Where
Anderson County, 1.11 mi ENE of Palestine Arpt
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
31.779, -95.714

Penny sized hail was reported at the NASA Balloon facility located at the Palestine Airport.

Hail, Anderson

When
April 19, 9:03 AM CST
Where
Anderson County, 3.1 mi ESE of Palestine Arpt
Measured
1.25 in hail
Reported by
Other Federal Agency
Coordinates
31.746, -95.685

Half dollar sized hail was reported on Salt Works Road.

Hail, Tarrant

When
April 19, 9:15 AM CST
Where
Tarrant County, 2.21 mi N of Seminary Hill
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
32.712, -97.382

Golf ball sized hail was reported in the Stonegate Neighborhood near Overton Park.

Hail, Tarrant

When
April 19, 9:16 AM CST
Where
Tarrant County, 2.7 mi WSW of Ft Worth
Measured
1.75 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
32.730, -97.390

A social media report indicated golf ball sized hail near the intersection of Interstate 30 and Hulen Street.

Hail, Tarrant

When
April 19, 9:16 AM CST
Where
Tarrant County, 2.78 mi N of Seminary Hill
Measured
1.5 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.720, -97.386

A Spotter Network report of 1.5 hail near West Vickery Blvd and Hulen Street in Fort Worth.

Hail, Tarrant

When
April 19, 9:16 AM CST
Where
Tarrant County, 1.78 mi NNW of Mara
Measured
1.5 in hail
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
32.724, -97.342

Hail, Dallas

When
April 19, 9:17 AM CST
Where
Dallas County, 4.71 mi W of Cedar Hill
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
32.590, -97.030

A National Weather Service employee reported half-dollar sized hail along Lake Ridge Parkway near Joe Pool Lake.

Hail, Tarrant

When
April 19, 9:17 AM CST
Where
Tarrant County, 1.7 mi SE of Ft Worth
Measured
1.75 in hail
Property damage
$10,000
Reported by
County Official
Coordinates
32.730, -97.334

Hail, Tarrant

When
April 19, 9:20 AM CST to 9:25 AM CST
Where
Tarrant County, 2.02 mi WSW of Ft Worth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.739, -97.382

A few hail stones fell near the intersection of Tremont Ave and Bryce Ave in west Fort Worth. The biggest hail size was 1.25.

Hail, Tarrant

When
April 19, 9:33 AM CST
Where
Tarrant County, 2.71 mi SE of Ed Pit
Measured
1 in hail
Reported by
Public
Coordinates
32.770, -97.090

An MPING report indicated quarter sized hail 5 miles northeast of Pantego, TX.

Hail, Tarrant

When
April 19, 9:36 AM CST
Where
Tarrant County, 2.15 mi NNW of Arlington
Measured
1 in hail
Reported by
Social Media
Coordinates
32.760, -97.130

A social media report indicated quarter sized hail near the intersection of Interstate 30 and Fielder Rd.

Hail, Tarrant

When
April 19, 9:40 AM CST
Where
Tarrant County, 0.58 mi W of Euless
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
32.830, -97.090

Amateur radio indicated half-dollar sized hail near the intersection of Interstate 10 and Euless Main.

Hail, Dallas

When
April 19, 9:42 AM CST
Where
Dallas County, 1.81 mi SE of Sowers
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
32.800, -96.960

Amateur radio reported ping pong ball sized hail near the intersection of Shady Grove Rd and Macarthur Blvd.

Hail, Kaufman

When
April 19, 10:05 AM CST
Where
Kaufman County, 0.58 mi W of Terrell Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
32.700, -96.280

A public report indicated ping pong ball sized hail near Terrell Municipal Airport.

Hail, Anderson

When
April 19, 10:35 AM CST
Where
Anderson County, 2.72 mi WNW of Montalba
Measured
1 in hail
Reported by
Public
Coordinates
31.900, -95.740

A public report indicated quarter sized hail near the city of Montabala, TX.

Hail, Hunt

When
April 19, 10:48 AM CST
Where
Hunt County, 5.8 mi SSE of Union Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
32.840, -96.220

A public report indicated dime sized hail approximately 7 miles southwest of the city of Quinlan, TX.

Hail, Van Zandt

When
April 19, 11:23 AM CST
Where
Van Zandt County, 1.5 mi SSW of Canton
Measured
1 in hail
Reported by
Public
Coordinates
32.530, -95.880

An MPING report indicated quarter sized hail about a mile southwest of the city of Canton, TX.

Hail, Lamar

When
April 19, 1:30 PM CST
Where
Lamar County, 3.19 mi WNW of Parks
Measured
1.75 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
33.670, -95.600

A social media report indicated golf ball sized hail near the intersection of West Loop 82 and Tigertown Rd in the city of Paris, TX.

Hail, Lamar

When
April 19, 1:36 PM CST
Where
Lamar County, 2.15 mi NNW of Parks
Measured
0.75 in hail
Reported by
Public
Coordinates
33.680, -95.560

An MPING report indicated dime sized hail about a mile northwest of Paris, TX.

Hail, Lamar

When
April 19, 1:40 PM CST
Where
Lamar County, 1.15 mi E of Hinckley
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
33.730, -95.530

A CoCoRaHS report indicated quarter sized hail 5 miles north-northeast of the city of Paris, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886608, 886609, 886610, 888727, 886613, 886616, 886617, 888744, 888746, 888723, 886618, 888725, 888728, 886619, 888729, 888721, 886624, 886625, 886626, 886628, 886629, 886630, 886631, 886633, 886635, 886636, 886638.